Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 117, NWS Las Vegas, NV

September 15, 2015Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 15, 2015, 2:26 PM MST for Mohave County, Arizona. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2015, 2:26 PM MST (21:26 UTC)
Expired
Sep 15, 2015, 7:30 PM MST
In force
5 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 71 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
462 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

632 
WGUS55 KVEF 152126
FFWVEF
AZC015-160230-
/O.NEW.KVEF.FF.W.0117.150915T2126Z-150916T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
226 PM MST TUE SEP 15 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 730 PM MST
    
* AT 222 PM MST...DOPPLER RADAR INDICATED HEAVY RAIN MOVING INTO  
  COLORADO CITY. FLASH FLOODING IS A THREAT TO ONGOING RECOVERY 
  OPERATIONS IN THE AREA DUE TO FLOODING YESTERDAY. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  COLORADO CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING OR RAPIDLY RISING WATERS ARE A THREAT IN WASHES...LOW 
WATER CROSSINGS AND ON ROADS. THOSE INVOLVED WITH RECOVERY AND 
SEARCH AND RESCUE OPERATIONS ARE URGED TO USE CAUTION OVER THE NEXT 
FEW HOURS. REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE.
.

&&

LAT...LON 3694 11301 3697 11308 3700 11299 3700 11293
      3694 11295

$$

LERICOS
2 follow-up statements
050 
WGUS75 KVEF 152357
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
457 PM MST TUE SEP 15 2015

AZC015-160230-
/O.CON.KVEF.FF.W.0117.000000T0000Z-150916T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
457 PM MST TUE SEP 15 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR
NORTHERN MOHAVE COUNTY...

AT 456 PM MST...LIGHT TO MODERATE RAINFALL CONTINUES OVER THE 
COLORADO CITY AREA, WITH WATER FLOWS LIKELY THROUGH SHORT CREEK AND 
AREA DRAINAGES. FLASH FLOODING IS A THREAT TO ONGOING RECOVERY 
OPERATIONS IN THE AREA DUE TO FLOODING YESTERDAY.
 
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... COLORADO 
CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3694 11301 3697 11308 3700 11299 3700 11293
      3694 11295

$$

MP
658 
WGUS75 KVEF 160222
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
722 PM MST TUE SEP 15 2015

AZC015-160230-
/O.EXP.KVEF.FF.W.0117.000000T0000Z-150916T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
722 PM MST TUE SEP 15 2015

...THE FLASH FLOOD WARNING FOR NORTHERN MOHAVE COUNTY WILL EXPIRE AT
730 PM MST...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A 
THREAT TO LIFE OR PROPERTY. THE THREAT OF ADDITIONAL HEAVY RAIN HAS 
ENDED WITH ONLY SOME LIGHT SHOWERS POSSIBLE THROUGH THE EVENING.  
PLEASE CONTINUE TO HEED ANY ROAD CLOSURES.

LAT...LON 3694 11301 3697 11308 3700 11299 3700 11293
      3694 11295

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 8:50 AM MST, 5 hours 36 minutes earlier.

Area forecast discussion, Sep 15, 8:50 AM MST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
850 AM PDT TUE SEP 15 2015

.SYNOPSIS...A TROUGH OF LOW PRESSURE COMBINED WITH SEVERAL WAVES OF
ENERGY WITHIN IT WILL RESULT IN SHOWERS AND THUNDERSTORMS AROUND AS
WELL AS GUSTY WINDS ACROSS THE AREA TODAY AND TO A LESSER EXTENT ON
WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL BE CONFINED TO MOHAVE,
LINCOLN AND CENTRAL NYE COUNTIES ON WEDNESDAY. OTHERWISE EXPECT DRY
CONDITIONS FROM THURSDAY THROUGH NEXT MONDAY. TEMPERATURES WILL
REMAIN BELOW NORMAL THROUGH THURSDAY THEN WARM BACK ABOVE NORMAL BY
THE WEEKEND.
&&

.UPDATE...PLUME OF RICH MOISTURE MOVING INTO SOUTHERN CALIFORNIA
OVERNIGHT HAS BROUGHT SUBSTANCIAL RAINFALL TO PARTS OF THE LA BASIN.
THIS PLUME IS EXPECTED TO DRIFT NORTHEAST TODAY ACROSS THE
INTERSTATE 15 CORRIDOR. LIGHT RAIN HAS ALREADY BEEN NOTED IN BARSTOW
AND BICYCLE LAKE WITH WIDESPREAD LIGHT RAIN INDICATED ON RADAR
ACROSS THE NORTHERN HALF OF SAN BERNARDINO COUNTY.

ANTICIPATE THIS RAINFALL WILL CONTINUE TO FILL IN THROUGH THE LATE
MORNING HOURS AND BEGIN TO INCREASE ACROSS PARTS OF CLARK COUNTY IN
THE NEXT FEW HOURS. I HAVE INCREASED POPS CONSIDERABLY ACROSS THE I-
15 CORRIDOR WHERE MOST WIDESPREAD PRECIPITATION IS LIKELY.
INSTABILITY WILL BE MORE LIMITED TODAY SO PRECIPITATION WILL
GENERALLY FALL IN THE FORM OF LIGHT SHOWERS AS OPPOSED TO
THUNDERSTORMS...THOUGH A FEW ISOLATED STORMS ARE STILL EXPECTED IN
THE AFTERNOON. RAINFALL AMOUNTS IN GENERAL WILL BE LESS THAN A TENTH
OF AN INCH.

A TENDENCY FOR DRYING CONDITIONS IS EXPECTED ACROSS MOHAVE COUNTY
THIS MORNING BEFORE ISOLATED THUNDERSTORMS BECOME POSSIBLE IN THE
AFTERNOON.

-OUTLER-

&&

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT.

SHOWERS AND A FEW THUNDERSTORMS ARE STILL GOING ACROSS NORTHERN
MOHAVE AND FAR NORTHEAST CLARK COUNTIES EARLY THIS MORNING AS A WEAK
MID-LEVEL DISTURBANCE LIFTS NORTHEAST ACROSS THIS AREA. OUR
ATTENTION NOW TURNS TOWARD THE COAST OF SOCAL AS WELL AS THE SAN
JOAQUIN VALLEY AND SOUTHERN SIERRA WHERE SHOWERS WERE ADVANCING ON
EAST. THIS ACTIVITY WILL HEAD INTO INYO AND SAN BERNARDINO COUNTIES
THIS MORNING AS ANOTHER WAVE OF ENERGY ROTATES THROUGH THE BASE OF
THE TROUGH AIDED BY LIFT FROM A SPLIT JET STREAM OVER THE SOUTHERN
HALF OF CALIFORNIA. THE HRRR MODEL FORECASTS THE SOCAL SHOWERS TO
MAKE HEADWAY TOWARD THE CALIFORNIA-NEVADA STATELINE OR PRIMM AND
SEARCHLIGHT AREAS BY LATER THIS MORNING. SO WE COULD SEE A FEW
SHOWERS AND POSSIBLY A THUNDERSTORM ADVANCE TOWARD THE LAS VEGAS
VALLEY BY NOON AT THE LATEST. IN THE SOUTHERN SIERRA WE COULD AGAIN
SEE SNOW ABOVE 10,000 FEET THIS MORNING WITH LIGHT ACCUMULATIONS
POSSIBLE.

ADDITIONAL SHOWERS AND THUNDERSTORMS SHOULD GET GOING ACROSS
LINCOLN, CLARK, MOHAVE AND CENTRAL NYE COUNTIES AS THIS WAVE HEADS
EAST FROM VERY LATE THIS MORNING INTO THIS AFTERNOON AND EVENING
WITH ACTIVITY ENDING FROM WEST TO EAST BEHIND THE WAVE. THE MAIN
THREAT TODAY ACROSS THE AREA WITH SHOWERS AND THUNDERSTORMS WILL BE
GUSTY WINDS DUE TO THE BELT OF STRONG WINDS ALOFT COURTESY OF THE
JET OVERHEAD THAT COULD BE MIXED DOWN TO THE SURFACE. THE DRY LOW-
LEVELS ESPECIALLY FROM LAS VEGAS ON WEST WILL FAVOR TRANSPORTING
THIS MOMENTUM DOWN TO THE SURFACE. WE CANNOT RULE OUT FLASH FLOODING
EITHER IN ANY STRONGER OR TRAINING STORMS. HOWEVER, GIVEN THE STRONG
WINDS ALOFT SHOWERS AND THUNDERSTORMS WILL MOVE QUICKLY TODAY
MEANING MOST WILL NOT BE ABLE TO DROP MUCH RAIN.

WINDS WILL ALSO BE A CONCERN TODAY AWAY FROM SHOWERS AND
THUNDERSTORMS AS A 60 KT+ JET REMAINS OVERHEAD AND THE WINDFIELDS
AGAIN ALIGN FROM THE SOUTHWEST. THE WIND ADVISORY LOOKS BEST TODAY
FOR WESTERN CLARK AND SOUTHERN NYE COUNTIES ESPECIALLY THIS
AFTERNOON AND EVENING IN THE HIGHWAY 95 CORRIDOR. FURTHER SOUTH, THE
HRRR AND NMM-GFS 4 KM MODELS BOTH TRY TO DEVELOP A DOWNSLOPE WIND
EVENT LATER THIS MORNING OFF THE EASTERN AND NORTHEASTERN SLOPES OF
THE SPRING MOUNTAINS AND BRING THESE WINDS INTO THE FAR WEST SIDE OF
LAS VEGAS. THUS THE WIND ADVISORY WAS LEFT OUT FOR THIS. MOST OF LAS
VEGAS WILL NOT SEE GUSTS TO 40 MPH THIS AFTERNOON EXCEPT POSSIBLY
NEAR THE I-15 GAP AREA BETWEEN SOUTHERN HIGHLANDS AND SEVEN HILLS
AND IN AND NEAR ANY WINDIER SHOWERS AND THUNDERSTORMS.

THE FINAL WAVE OF ENERGY ROTATES THROUGH THE BASE OF THE TROUGH ON
WEDNESDAY AND WILL MAINLY FOCUS SHOWERS AND THUNDERSTORMS OVER THE
SOUTHERN GREAT BASIN AND IN EASTERN AND NORTHERN MOHAVE COUNTY WHERE
MOISTURE HAS YET TO GET FLUSHED OUT. SHOWERS MAY LINGER IN NORTHERN
LINCOLN COUNTY UNTIL LATE WEDNESDAY NIGHT. GUSTY SOUTHWEST WINDS
WILL CONTINUE BUT LOOK BELOW ADVISORY LEVELS OVERALL.

THURSDAY LOOKS DRY AND LESS WINDY WITH JUST SOME HIGH CLOUDS PASSING
ON THROUGH FROM WEST TO EAST.

TEMPS WILL REMAIN BELOW NORMAL THROUGH THURSDAY. GIVEN HIGHS IN
RECENT DAYS A TREND TOWARD THE WARMER GUIDANCE WAS FAVORED. THURSDAY
MORNING COULD BE THE FIRST 60 DEGREE LOW IN LAS VEGAS AT MCCARRAN
SINCE THE 67 ON JUNE 6TH.

.LONG TERM...FRIDAY THROUGH TUESDAY.

THE LONG TERM PERIOD BEGINS WITH WEAK TROUGHING ACROSS THE ENTIRE
FORECAST AREA BEHIND A VIGOROUS SHORTWAVE TROUGH THAT WILL BREAK
DOWN THE CURRENT TROUGH WEST/RIDGE EAST REGIME ACROSS THE LOWER 48.
DRY AIR BEHIND THE AFOREMENTIONED SHORTWAVE TROUGH WILL SPELL DRY
AND BENIGN WEATHER FOR THE ENTIRE PERIOD. THE 00Z OPERATIONAL MODELS
AND THEIR ASSOCIATED ENSEMBLES ARE IN GOOD AGREEMENT IN HIGH
PRESSURE OVER THE PACIFIC OCEAN AMPLIFYING THE OVERALL FLOW AND
KEEPING WEAK TROUGHING IN PLACE OVER THE FORECAST AREA THROUGH
SUNDAY. A WEAK SHORTWAVE WILL HELP TO KICK THE TROUGH EASTWARD
MONDAY...ALLOWING THE SUBTROPICAL RIDGE TO BUILD BACK INTO THE
DESERT SOUTHWEST. WHILE THE ONLY TRUE CHANGE IN THE STATUS QUO OF
WEATHER WILL BE WARMING TEMPERATURES ACROSS THE FORECAST AREA...IT
MAY SET THE STAGE FOR ANOTHER MOISTURE SURGE EARLY TO MID-NEXT
WEEK...AS MOISTURE FROM A TROPICAL WAVE CURRENTLY LOCATED NEAR 15N
108W MAY GET PULLED NORTHWARD INTO THE REGION. THIS WILL BE
DEPENDENT ON THE TIMING OF A POTENTIAL SHORTWAVE FROM THE GULF OF
ALASKA BRUSHING ACROSS THE NORTHERN GREAT BASIN TOWARD MID-WEEK.
THIS WILL BE SOMETHING TO WATCH IN THE COMING DAYS...AS THE
EVOLUTION AND TIMING OF EACH FEATURE WILL BE VITAL TO THE RESULTANT
WEATHER ACROSS THE REGION TOWARD MID-NEXT WEEK.

TEMPERATURE-WISE...EXPECT AFTERNOON HIGHS TO WARM FROM NEAR AVERAGE
ON FRIDAY TO SEVERAL DEGREES ABOVE AVERAGE BY THE BEGINNING OF NEXT
WEEK AS UPPER LEVEL RIDGING MAKES A RETURN TO THE AREA.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS WILL CONTINUE AOA 10KTS
OVERNIGHT WITH PERIODIC GUSTS BETWEEN 20-25KTS AT THE TERMINAL.
TODAY LOOKS TO BE ANOTHER WINDY DAY...WITH SOUTHWEST WINDS BETWEEN
15-20 KTS AND GUSTS AS HIGH AS 30-35 KTS AT TIMES. SHRA CHANCES AT
THE TERMINAL WILL INCREASE AFTER 18Z TODAY WITH CHANCES LASTING INTO
THE EVENING HOURS. GIVEN THE ENVIRONMENT...THE MAIN CONCERN WITH
THIS ACTIVITY WILL BE POSSIBLE GUSTY AND ERRATIC WIND SHIFTS IN AND
AROUND THIS ACTIVITY. GUSTY RIDGETOP WINDS OVER THE SPRING MOUNTAINS
THIS MORNING COULD MAKE MECHANICAL TURBULENCE POSSIBLE BEFORE WINDS
DECREASE LATER THIS MORNING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ANOTHER DAY OF GUSTY SOUTH TO SOUTHWEST WINDS ARE
EXPECTED ACROSS THE REGION. SOUTH TO SOUTHWEST WINDS OF 20-25KTS
WITH GUSTS BETWEEN 30-35KTS ARE EXPECTED. ISO TO SCT SHRA/TSRA ARE
POSSIBLE FROM LATE MORNING THROUGH THIS EVENING. GUSTY AND ERRATIC
WIND SHIFTS WILL BE POSSIBLE IN AND AROUND THIS ACTIVITY. STRONG
RIDGETOP WINDS COULD CAUSE AREAS OF MECHANICAL TURBULENCE OVER AND
ESPECIALLY DOWNWIND OF HIGHER TERRAIN. OCCASIONAL AREAS OF HZ AND FU
ARE POSSIBLE IN AND NEAR KBIH DUE TO FIRES IN THE REGION.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED
AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY
SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

SHORT TERM...STACHELSKI
LONG TERM/AVIATION...PULLIN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.